Hail, Sangamon
- When
- March 28, 9:50 AM CST to 9:55 AM CST
- Where
- Sangamon County, Glenarm
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.620, -89.650
Scattered supercell thunderstorms developed along a warm front draped across central Illinois on March 28th. The storms impacted locations from southeast of Springfield to near Paris from late morning through mid-afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered supercell thunderstorms developed along a warm front draped across central Illinois on March 28th. The storms impacted locations from southeast of Springfield to near Paris from late morning through mid-afternoon. The strongest cells produced hail up to 2 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 28, 5:02 AM CST, 4 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 602 AM CDT Sat Mar 28 2020 .SYNOPSIS... Issued at 400 AM CDT Sat Mar 28 2020 Showers and thunderstorms will likely affect central and southeast IL through this evening. There is a risk of severe storms early this morning, with a great risk of more widespread severe storms late this afternoon and evening as a cold front sweeps eastward across IL. Locally heavy rains will also be possible with thunderstorms and could produce over 1 inch of rainfall in some areas. Expect mild temperatures in the mid to upper 70s today with breezy southerly. Generally dry and seasonably cool weather will return to the area overnight Saturday night and Sunday along with very windy conditions. && .SHORT TERM...(Today and tonight) ISSUED AT 400 AM CDT Sat Mar 28 2020 Early morning surface map shows warm front had lifted north to just south of Macomb, and just north of Bloomington and Rantoul. Warm front extends back to 998 mb low pressure over south central KS. Temps range from upper 40s and lower 50s from Peoria north to the mid to upper 60s in warm sector from Lincoln south with St Louis still at 72 degrees. Also have moist dewpoints in the mid 60s in the warm sector. A severe thunderstorm watch expired in our 6 sw counties at 4 am. Scattered showers and thunderstorms were over heart of central IL north of I-72 and se of the IL river. More widespread showers and thunderstorms with heavy rains were over northern IL north of I-80 and into parts of central/eastern IA, southern WI and lower MI. Low level jet interacting with frontal boundary aiding this convection. Held off on issuing a flash flood watch as our convection is more isolated to scattered and latest CAMs show convection staying less widespread over our CWA while more widespread convection is north and ne of CWA with the surface to 850 mb warm front. Unseasonably warm highs in the mid to upper 70s today, with a few cities se of I-70 and from Springfield sw reaching near 80 degrees, and will be the warmest day since early October. Latest models continue to deepen surface low pressure to 988 mb as it lifts ne to west central IA by sunset, while warm front lifts into northern IL. A cold front/dry line to push eastward to near the MS river by sunset and sweep quickly eastward thru IL during this evening, exiting east into IN early overnight. SPC day1 outlook continues enhanced to moderate risk of severe storms over much of central (Shelbyville to north of Paris and northward) and northern IL with slight risk in southeast IL. There is a 30% risk of very large hail (2 inch diameter or larger) and 10-15% risk of EF2 or stronger tornadoes that could be long tracked tornadoes. Much of IL has 15% risk of damaging wind gusts. Great threat of severe storms is during mid/late afternoon and again during this evening as a broken squall line races eastward. Effective bulk shear values greater than 50 kts this afternoon/evening along with ML Capes of 1500-2500 j/kg by late afternoon. Storm relative helicities of 300-500 m2/s2 from strengthening low level jet to enhance tornado development and some possibly strong and longer track ones racing ne. SPC said an upgrade to a high risk may be considered in later day 1 updates for portion of our region. Convection to shift east of IL overnight with strong sw winds behind the cold front. Lows overnight in the mid 40s over the IL river valley, and upper 40s to around 50 in eastern IL, mildest near the Wabash river. .LONG TERM...(Sunday through Friday) ISSUED AT 400 AM CDT Sat Mar 28 2020 Strong low pressure of 992 mb will lift to northern Lake MI and eastern upper MI by early Sunday afternoon and its wrap around moisture could skirt far northern/ne CWA with isolated light showers north of I-74. Main wx story Sunday will be the strong west winds with gusts of 35 to 45 mph late Sat night into Sunday. May eventually need a wind advisory on Sunday north of I-70. Highs Sunday range from mid 50s ne CWA where mostly cloudy skies prevail, to the lower 60s sw CWA where more sunshine expected Sunday. Winds gradually diminish during Sunday night as large low pressure weakens as it pushes eastward toward the southern Quebec/Ontario province line by dawn Monday. More sunshine and lighter winds on Monday to make for a nice day. Highs Monday in the upper 50s and lower 60s, mildest over sw CWA and southeast IL. Lows Mon night in the upper 30s and lower 40s as clouds increase. The 00Z forecast model suite continues to show weak low pressure moving through the deep south on Tuesday, as upper level trof/low moves over the mid MS and lower OH river valley. Models have trended further south with this system, so likely rain chances have correspondingly shifted southward, with highest pops over our southern CWA on Tue while isolated thunderstorms should be in far southern IL into southeast MO and southern KY on Tue afternoon. Models have trended a few degrees cooler with highs Tue in the upper 40s to near 50 degrees with cloudy skies. Weak high pressure ridge to settle over IL and mid MS river valley late Tue night, returning drier weather Tue night and early Wed. A northern stream upper level low moves east over the northern plains late Wed and could bring small chances of light rain showers into central IL on Wed afternoon/evening. High pressure over the gulf coast states on Wed will block moisture into IL so any pcpn amounts should be quite light if they happen. Highs Wed mostly in the lower 50s. Generally dry and seasonable temperatures expected Thu thru next Saturday with highs of 50 to 55 degrees and lows in the mid to upper 30s. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 600 AM CDT Sat Mar 28 2020 A warm front near I-74 at dawn, will lift north of PIA by late morning as ENE winds shift SSW. Ceilings below 1k ft at PIA and BMI early this morning to gradually lift to MVFR during this morning as warm front lifts north of this area. Isolated to scattered showers and thunderstorms along and north of I-74 gradually diminish into mid morning. But more scattered showers and thunderstorms develop in warm sector during this afternoon in increasingly unstable airmass. A cold front to sweep quickly east over central IL during this evening and have another band of thunderstorms with strong winds and MVFR conditions. Skies clear behind the front early overnight, but broken stratocumulus clouds to move across I-74 corridor later tonight with MVFR ceilings of 2-3k ft possible. Winds to shift SW behind the cold front and gusts increase to 25-35 kts later tonight. LLWS possible from 03Z- 09Z with 2k ft sw winds of 45 kts. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...07 SHORT TERM...07 LONG TERM...07 AVIATION...07
Hazardous Weather Outlook National Weather Service Lincoln IL 314 AM CDT Sat Mar 28 2020 ILZ027>031-036>038-040>056-061-290815- Cass-Champaign-Christian-Coles-De Witt-Douglas-Fulton-Knox-Logan- Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford- 314 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... A significant severe weather outbreak is possible this afternoon and evening. Damaging winds, very large hail, and strong tornadoes are all possible. Minor flooding is ongoing along the Illinois River from Havana downstream. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Strong west winds are expected through the day Sunday. Gusts into the 35 to 45 mph range are expected. Minor flooding continues along the Illinois River from Havana downstream, rising to moderate flood stage by middle of next week. Minor flooding is expected at Peoria midweek as well. Minor flooding is also expected to return to the Sangamon River near Monticello early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, most likely between 2pm and midnight. ILZ057-062-063-066>068-071>073-290815- Clark-Clay-Crawford-Cumberland-Edgar-Effingham-Jasper-Lawrence- Richland- 314 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TODAY AND TONIGHT... A line of severe thunderstorms is expected this evening and tonight. Some of these storms could produce damaging winds, very large hail, and an isolated tornado. Minor flooding is occurring along the Wabash River from Hutsonville downstream. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Strong west winds are expected through the day Sunday. Gusts into the 35 to 45 mph range are expected. Minor flooding will continue along portions of the Wabash River from Hutsonville downstream through next week. Minor flooding is possible along the Little Wabash River near Clay City Sunday through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening, most likely between 5pm and midnight. Deubelbeiss
Special Weather Statement
National Weather Service Lincoln IL
1005 AM CDT Sat Mar 28 2020
ILZ047-049>051-281545-
Scott-Sangamon-Morgan-Cass-
1005 AM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTT...NORTHWESTERN
SANGAMON...SOUTHEASTERN CASS AND EASTERN MORGAN COUNTIES UNTIL 1045
AM CDT...
At 1005 AM CDT, Doppler radar was tracking a strong thunderstorm near
Murrayville, or 7 miles east of Winchester, moving northeast at 55
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Springfield, Jacksonville, Winchester, Chatham, Alexander, Rochester,
New Berlin, Ashland, Pleasant Plains, Loami, Franklin, Murrayville,
Woodson, Manchester, Alsey, South Jacksonville, Jerome, Southern
View, Leland Grove and Grandview.
This includes the following highways...
Interstate 55 between mile markers 89 and 98.
Interstate 72 between mile markers 57 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3990 8999 3990 8967 3972 8949 3952 9036
3952 9041 3964 9046
TIME...MOT...LOC 1505Z 238DEG 46KT 3962 9032
BarkerThe Lincoln radar (KILX), 65 km away, was scanning. The volume nearest the first event began at 15:51 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879402, 879403, 879404, 879405, 879406, 879407.